Montana, 2016Hail in Montana, August 2, 2016
August 2, 2016 · NWS GGW · 1 event in 1 county or zone
A moist surface flow from the southeast combined with an unstable atmosphere near a stalled front to allow a few strong thunderstorms to develop, one of which became severe over Prairie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist surface flow from the southeast combined with an unstable atmosphere near a stalled front to allow a few strong thunderstorms to develop, one of which became severe over Prairie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 1:36 PM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 2, 1:36 PM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
236 PM MDT TUE AUG 2 2016
.SHORT TERM...for northeast Montana...tonight through Thu...
An upper ridge will push downstream while a trough digs into the
northwest part of the state. Low level moisture is on the increase
with dew points recovering into the 50s for much of the southern
and eastern portions of the CWA. Will therefore maintain an
isolated mention for thunder which will continue into the night.
A cold front will push through on Wednesday with a wind shift to
the west and northwest. Expect winds of 20 to 30 mph with gusts to
40 mph to be common and persistent. Thus, a lake wind advisory has
been issued for Fort Peck Lake. While afternoon RH values are
expected to bottom around 20 percent in the presence of these
winds, fuels are not supportive of the need for a RFW.
Nevertheless, will send an e-mail to fire partners to mention
elevated concerns, but not critical.
Expect drier and cooler conditions on Thursday as high pressure
advances over the area. Maliawco
.LONG TERM...Thu night through Tue...
The extended period begins with a building ridge pinched up by
closed low moving south along the Canadian/Pac-NW coast. By late
Saturday, with the trough picking up Pacific moisture and ejecting
it into Montana, there will be,possibly, an increasing chance for
storms and wetting rains into early next week. The GFS and the
ECMWF still vary greatly in expected pops and QPF. The GFS is
going wetter and the EC is going drier. So with the uncertainty,
left pops and wx as is for now.
With Northeast Montana positioned under the fluctuating boundary
between the hot air-mass to the south and the cooler air-mass in
Canada, expect temperatures to remain close to seasonal norms. Few
changes to the current forecast.
Templer
Previous discussion:
Drier and potentially more stable conditions are anticipated for the
end of the week as an upper ridge builds over the region. This
ridge building is in response to a trof digging into the Pacific
Northwest.
By Friday night the ridge shifts east into the Canadian Prairies
and the trof continues to dig along the west coast. Southwest
flow aloft into the state along with low level return flow across
the plains will increase moisture and instability. Expectation is
thus a return of scattered thunderstorms through the weekend and
into early next week. Ebert
&&
.AVIATION...
An energetic trough pushes across the Divide tonight, sending the
high pressure ridge to the east. Weak frontal movement and
moderate instability could kick off a few thunderstorms this
evening.
Therefore, expect VFR, except when an isolated storm pops up.
Since the chances are small, if that happens, a TAF amend will be
issued.
The trough and a stronger frontal boundary move through Northeast
Montana starting Wednesday morning. This will cause a wind shift
to the northwest and increase in speed to 25g35kt.
Templer
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 6 AM Wednesday to 6 AM MDT Thursday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
Hazardous weather outlook, Aug 2, 2:05 AM MST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
305 AM MDT TUE AUG 2 2016
MTZ016>027-059>062-030915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
305 AM MDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WEST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. THESE WINDS COULD MAKE THE WATERS
OF FORT PECK LAKE ROUGH AND HAZARDOUS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 4:18 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
518 PM MDT TUE AUG 2 2016
MTZ026-030000-
PRAIRIE MT-
518 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE COUNTY UNTIL
600 PM MDT...
AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTH OF TERRY...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TERRY...FALLON...MILDRED...ZERO AND CALYPSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10549 4666 10558 4674 10558 4675 10562
4677 10562 4686 10503 4685 10461 4666 10461
4666 10473 4661 10474 4661 10486 4657 10486
4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2318Z 250DEG 7KT 4655 10526
PROTONSpecial weather statement, Aug 2, 6:16 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
716 PM MDT TUE AUG 2 2016
MTZ026-030215-
PRAIRIE MT-
716 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 815 PM MDT...
AT 716 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF TERRY...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
PRAIRIE COUNTY.
LAT...LON 4657 10524 4657 10543 4661 10544 4673 10509
4654 10503 4654 10524
TIME...MOT...LOC 0116Z 256DEG 10KT 4658 10531
MICKELSONHail, Prairie
- When
- August 2, 7:28 PM MST to 7:48 PM MST
- Where
- Prairie County, 2.28 mi NNW of Mc Cloud
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.930, -105.600
Public reported ground covered in hail up to the size of hen eggs. Hail duration time was 20 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654527.